Format

Send to

Choose Destination
Epilepsia. 2001 Mar;42(3):433-5.

Induction of hypersensitivity to a previously tolerated antiepileptic drug by a second antiepileptic drug.

Author information

1
Division of Neurology, Dalhousie University, Halifax, Nova Scotia, Canada.

Abstract

PURPOSE:

To describe the induction of hypersensitivity to one antiepileptic drug (AED) by a second AED.

METHODS:

Case report and review of the relevant literature.

RESULTS:

A patient is reported who was treated with phenytoin (PHT) for 6 months without adverse effect, but developed a hypersensitivity reaction with rash, fever, elevated liver enzymes, lymphadenopathy, and colitis 6 weeks after the introduction of carbamazepine (CBZ). PHT and CBZ were discontinued. Seizures continued despite treatment with valproic acid and clobazam. A decision was made to cautiously reintroduce PHT. Diffuse skin rash and pharyngitis appeared after two doses of PHT.

CONCLUSIONS:

The AED hypersensitivity syndrome has been thought to occur as a consequence of preexisting pharmacogenetic and immunologic abnormalities. Our case demonstrates induction of hypersensitivity to an AED that had been formerly well tolerated, after a hypersensitivity reaction to another AED. This is distinct from simple cross-reactivity between one or more drugs. Such induction of hypersensitivity with AEDs has not been previously described.

PMID:
11442165
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center